Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 241, NWS La Crosse, WI

September 27, 1998Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 27, 1998, 12:35 AM CDT for Richland County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1998, 12:35 AM CDT (05:35 UTC)
Expired
Sep 27, 1998, 1:00 AM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Richland County, WI

The radar

The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 270534 RRA
SVRLSE
WIC103-270600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWETERN WISCONSIN

* UNTIL 100 AM CDT

* AT 1225 NATIOMAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
  ABOUT 40 MILES SOUTHEAST OF LA CROSSE.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BOSSTOWN AT 1235 AM

MAIN THREAT FROM THIS STORM IS LARGE HAIL.

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:52 PM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Sep 26, 1:52 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT SAT SEP 26 1998

MAIN FORECAST PROBLEM TONIGHT CONTINUES TO BE THUNDERSTORM CHANCES.

MODELS ARE IN RELATIVE AGREEMENT WITH PUSHING A COLD FRONT CURRENTLY
LOCATED FROM NORTHWEST WISCONSIN INTO SOUTH CENTRAL MINNESOTA ACROSS
THE AREA TONIGHT. AHEAD OF THIS FRONT THIS AFTERNOON THE ATMOSPHERE
CONTINUES TO HAVE ABUNDANT MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER
60S TO LOWER 70S. INSTABILITY IS ALSO FORECAST TO BE IN PLACE WITH ETA
GENERATED CAPE VALUES IN EXECSS OF 2000 J/KG BY LATE THIS AFTERNOON.
THIS SHOULD ALL BE ENOUGH TO KEEP A CHANCE OF THUNDERSTORMS IN THE
FORECAST FOR AT LEAST THE EVENING HOURS UNTIL THE FRONT PASSES.

TEMPERATURES COULD BE TRICKY SINCE THICKNESS VALUES COME CRASHING DOWN
BEHIND THE FRONT.  NGM AND AVN GUIDANCE VALUES AS WELL AS ETA 2M TEMPS
REFLECT THIS AND ARE IN RELATIVE AGREEMENT SO WILL GENERALLY FOLLOW.

KING

In the hours before

Special weather statement, Sep 26, 7:01 PM CDT, 5 hours 34 minutes before
WIZ043-044-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SAT SEP 26 1997

THE TORNADO WATCH FOR ADAMS AND JUNEAU COUNTIES IN CENTRAL WISCONSIN
HAS BEEN CANCELLED.  ATMOSPHERIC CONDITIONS ARE NO LONGER FAVORABLE FOR
PRODUCING SEVERE WEATHER.

NELSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.